MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L. OPTIFORM PROSTHETIC MITRAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA S.R.L. OPTIFORM PROSTHETIC MITRAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Code No Information (3190)
Date of Event 10/17/2019
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2019 a patient was intended to receive a carbomedics optiform f7-025 mitral valve as part of an mvr.The manufacturer was notified that after the implantation of heart valve, when the site tried to rotate the device, they experienced difficulties and the valve didn't rotated.The site explanted the valve.No further information was received.
 
Additional Manufacturer Narrative
The valve was returned to livanova for evaluation and received on december 11, 2019.The valve was received in the original plastic jar in dry conditions.One valve leaflet was in the correct position and the second leaflet appeared to be blocked in unnatural position inside the orifice.The pivot of this leaflet appeared to be broken.Fragments of the broken leaflet were found inside the jar.At the incoming visual inspection, performed before and after the sanitization and cleaning, the sewing cuff appeared slightly rotated and in a general good condition, with very light traces of blood considering the reported event description stating that the valve was implanted.Further visual inspection and a simulated use were performed.The results of the investigation showed evidences of limited traces of suture stiches, suggesting an implanting procedure was not totally completed.The rotation of the valve, despite the description given, was observed on the returned device.Furthermore the attempt, made on the returned valve, did not show particular difficulties in the rotation movement.The broken leaflet was found stuck inside the orifice in a reversed position (back/front side and outflow/inflow surface) likely because the leaflet was freely moving in the jar and during the transport.The breakage of the leaflet is a typical fracture documented in the literature for the pyrolitic carbon fractures.Base don these observances it is possible a mishandling of the device occurred during implantation.An initial manipulation of the leaflet (i.E.Over-rotation) could have caused an increasing load at the ears level until reaching the ultimate strength of the leaflet and pyrolitic carbon coating (structural breakage limit) resulting leaflet breakage observed.Based on the performed analysis, the problem experienced by the customer can likely be related to mishandling and cannot be explained by any intrinsic pre-existing factor in the involved device.The conclusion code is thus cause traced to user, unintended use error caused or contributed to event.The manufacturer has also requested additional event information but has not received further details.If further event altering information is received the competent authority will be updated.
 
Additional Manufacturer Narrative
A gross investigation of the returned valve was performed.The valve was received in the original plastic jar in dry conditions.The valve has a leaflet still in the correct position and the second one blocked in unnatural position inside the orifice.This leaflet resulted with a pivot broken.Fragments of the broken leaflet were found inside the jar.

Brand Name
OPTIFORM PROSTHETIC MITRAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L.
strada crescentino snc
saluggia, vc
MDR Report Key9484910
Report Number1718850-2019-01210
Device Sequence Number10827630
Product Code LWQ
UDI-Device Identifier08022057012845
UDI-Public(01)08022057012845(240)F7-025(17)240516
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/27/2020
Report Date (Section F) 11/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/16/2024
Device Model NumberCPHV
Device Catalogue NumberF7-025
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date12/28/2019
Device Age5 MO
Event Location Hospital
Date Report to Manufacturer11/18/2019
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer11/18/2019
11/18/2019
Initial Report FDA Received Date12/17/2019
Supplement Report FDA Received Date01/19/2020
01/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;